Antidepressants are being increasingly prescribed for children and adolescents for the treatment of depression, anxiety, and other mental disorders. The selective serotonin reuptake inhibitors (SSRIs) are the major contributors to this trend. Children are especially prone to psychiatric adverse events of SSRIs relative to adults. Recently, attention has been addressed to a specific constellation of emotional and behavioral symptoms associated with SSRI treatment, termed activation syndrome. However, the prevalence, characteristics, and implications of this syndrome have not been systematically examined in the pediatric population. Furthermore, the relationship between SSRI-induced activation and bipolar disorder or other psychiatric adverse events, particularly suicidality and manic conversion, remains unclear. The aim of this review was to report on the current scientific literature on SSRI-induced activation syndrome in young patients and to suggest future directions for research. This information will help to clarify the underlying mechanism of this phenomenon and its prognostic significance and aid clinicians in identifying patients at risk and developing effective management and preventive measures.
- Activation syndrome
- Adverse events
All Science Journal Classification (ASJC) codes
- Clinical Psychology
- Psychiatry and Mental health